Alert archive / Texas / Areal Flood Advisories in 2021

Areal Flood Advisory 49, NWS Austin/San Antonio, TX

May 17, 2021Gonzales County, Lavaca County, Texas

NWS Austin/San Antonio, TX issued this areal flood advisory at May 17, 2021, 4:15 PM CDT for Gonzales County, Lavaca County, Texas. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 4:15 PM CDT (21:15 UTC)
Expired
May 17, 2021, 6:15 PM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Gonzales County, TX, Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 83 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2756 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

760 
WGUS84 KEWX 172115
FLSEWX

Flood Advisory
National Weather Service Austin/San Antonio TX
415 PM CDT Mon May 17 2021

TXC177-285-172315-
/O.NEW.KEWX.FA.Y.0049.210517T2115Z-210517T2315Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gonzales TX-Lavaca TX-
415 PM CDT Mon May 17 2021

The National Weather Service in Austin/San Antonio has issued a

* Flood Advisory for...
  Northeastern Gonzales County in south central Texas...
  Northwestern Lavaca County in south central Texas...

* Until 615 PM CDT.

* At 415 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area. Between 1 and 2 inches of rain have 
  fallen.

* Some locations that will experience flooding include...
  Moulton, Nickle, Little New York, Newtonville and Dilworth.

Additional rainfall amounts up to 1 inch are expected over the area. 
This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 2971 9723 2966 9716 2965 9714 2965 9713
      2964 9713 2963 9714 2963 9712 2963 9711
      2962 9708 2949 9721 2955 9745

$$

PLATT

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this areal flood advisory went out at May 17, 3:19 PM CDT, 56 minutes earlier.

Area forecast discussion, May 17, 3:19 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
319 PM CDT Mon May 17 2021

.SHORT TERM (Tonight through Wednesday Night)... An upper level low
was centered near the Four Corners area this afternoon. The low level
flow was from the southeast and the airmass over South Central Texas
remains warm and moist. A line of thunderstorms stretched across the
eastern half of the area moving toward the south. These storms have
been just short of severe and this activity will continue for the
next several hours. The next focus will be out west where we have
just issued a Tornado Watch for Val Verde County. Convection has
started to initiate over West Texas and the mountains in northern
Mexico. Conditions are favorable for severe thunderstorms with
tornadoes possible. In addition to tornadoes very large hail is
possible this evening. Convection will continue to be likely
overnight. Deep moist air is in place with PW values in excess of 1.5
inches across the southern half of the area. This will start an
extended period of possible locally heavy rain. The upper and lower
patterns will remain virtually unchanged through Thursday morning. As
the upper low moves slowly to the northeast over the next 48 hours
or so, we expect multiple rounds of showers and thunderstorms
Tuesday and Wednesday. There will be ample instability and sufficient
deep layer shear for strong to severe storms both Tuesday and
Wednesday. The better chances for severe will be Tuesday across the
northeastern part of the CWA. Locally heavy rain will continue to be
possible. With the multiple rounds of convection we expect rainfall
totals to be eight to ten inches along I-35 from Austin through
Williamson County. Outside of this area, two to six inches with
locally higher amounts is possible as far west as Kerr, Medina, and
Frio Counties. Lesser amounts are likely farther west.

&&

.LONG TERM (Thursday through Monday)...
Another upper level low will move onto the west coast Thursday
keeping Texas in the unstable southwesterly upper flow through the
weekend. While the low level flow will remain southeasterly, the
extreme moisture will retreat to the east. This will mean the locally
heavy rain threat will come to an end Thursday afternoon. However,
rain chances will continue. For the end of the week convection should
be more diurnally driven with higher POPs during the daytime periods
and lower POPs overnight. It's a little early for forecasting any
severe potential, but this is climatologically the peak of our
severe season and the threat may come into better focus over the next
few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              71  83  69  79  66 /  50  90  80  80  70
Austin Bergstrom Intl Airport  71  84  69  79  66 /  50  80  80  80  70
New Braunfels Muni Airport     73  85  70  81  66 /  40  80  70  80  60
Burnet Muni Airport            69  81  68  79  64 /  50  90  60  70  50
Del Rio Intl Airport           73  93  72  86  67 /  50  20  30  60  20
Georgetown Muni Airport        70  82  68  79  65 /  40  80  70  80  60
Hondo Muni Airport             70  86  70  80  65 /  50  60  50  80  40
San Marcos Muni Airport        71  84  68  80  65 /  30  80  70  80  70
La Grange - Fayette Regional   75  86  71  81  69 /  30  80  70  90  80
San Antonio Intl Airport       71  84  70  81  66 /  40  80  60  80  60
Stinson Muni Airport           73  86  71  81  67 /  40  70  60  90  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Platt
Long-Term...05
Decision Support...Oaks
Hazardous weather outlook, May 17, 4:10 AM CDT, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
410 AM CDT Mon May 17 2021

TXZ171>173-183>194-202>209-217>225-228-180915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
410 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong to severe thunderstorms are expected to form over the Rio
Grande Plains this evening and move eastward. Large hail and
damaging winds are the primary hazards. An isolated tornado cannot
be ruled out west of a Rocksprings to Eagle Pass line this
evening. Locally heavy rainfall that could lead to flash flooding
is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several rounds of showers and thunderstorms are possible this
week. Thunderstorms could be strong to severe at times. Locally
heavy rainfall and flooding are also of a concern, especially
Tuesday and Wednesday, with a flash flooding threat increasing for
areas along and east of the I-35 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather and/or flash flooding
to the National Weather Service.

In the hours before

Local storm report, May 17, 1:09 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
109 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             4 ENE INKS LAKE STATE P 30.76N 98.30W
05/17/2021  E0.88 INCH       BURNET             TX   PUBLIC

            PUBLIC REPORT OF PENNY TO NICKEL SIZED HAIL.

&&

EMP
Special weather statement, May 17, 1:53 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
153 PM CDT Mon May 17 2021

TXZ173-191>194-208-171945-
Caldwell TX-Bastrop TX-Williamson TX-Hays TX-Lee TX-Travis TX-
153 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WILLIAMSON...NORTHWESTERN
CALDWELL...CENTRAL HAYS...TRAVIS...CENTRAL BASTROP AND NORTHWESTERN
LEE COUNTIES UNTIL 245 PM CDT...

At 153 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Granger Dam to near Buda. Movement was
east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Austin, Round Rock, Georgetown, San Marcos, Pflugerville, Kyle,
Taylor, Buda, Lockhart, Elgin, Bastrop, Dripping Springs, Wimberley,
Granger, Lexington, Tanglewood Forest, Austin Bergstrom Int Airport,
Windemere, Hutto and Manor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3074 9727 3046 9715 3056 9697 3054 9692
      3051 9690 3050 9690 2982 9758 3004 9816
      3081 9747
TIME...MOT...LOC 1853Z 271DEG 32KT 3066 9734 3007 9791

MO
Special weather statement, May 17, 2:37 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
237 PM CDT Mon May 17 2021

TXZ191-206-172015-
Comal TX-Hays TX-
237 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAYS AND
NORTHEASTERN COMAL COUNTIES UNTIL 315 PM CDT...

At 236 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Branch, or 11 miles northwest of Canyon Lake Dam, moving
northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wimberley, Canyon Lake Dam, Canyon Lake, Spring Branch, Fischer and
Guadalupe River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2987 9849 3001 9833 3001 9804 2987 9802
TIME...MOT...LOC 1936Z 228DEG 14KT 2993 9838

PLATT
Special weather statement, May 17, 3:16 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
316 PM CDT Mon May 17 2021

TXZ207>209-223-225-172100-
Guadalupe TX-Caldwell TX-Lavaca TX-Fayette TX-Gonzales TX-
316 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CALDWELL...EASTERN
GUADALUPE...GONZALES...FAYETTE AND NORTHWESTERN LAVACA COUNTIES UNTIL
400 PM CDT...

At 315 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kingsbury to near Flatonia to near
Fayetteville. Movement was southwest at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Seguin, Gonzales, Luling, La Grange, Schulenburg, Shiner, Flatonia,
Moulton, Shelby, Waelder, Kingsbury, Staples, Fayetteville, Round
Top, Fentress, Palmeto State Park, Muldoon, Cistern, Brownsboro and
Carmine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2963 9687 2961 9684 2958 9683 2957 9679
      2936 9720 2938 9724 2936 9727 2939 9799
      2976 9782 2981 9734 2979 9731 2981 9729
      2983 9713 3015 9668 3014 9665 2996 9657
TIME...MOT...LOC 2015Z 027DEG 16KT 2965 9776 2964 9715 2994 9662

BRADY
Special weather statement, May 17, 3:51 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
351 PM CDT Mon May 17 2021

TXZ205>207-172130-
Guadalupe TX-Comal TX-Bexar TX-
351 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GUADALUPE...
NORTHEASTERN BEXAR AND SOUTHEASTERN COMAL COUNTIES UNTIL 430 PM
CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm over
Selma, moving north at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Antonio, New Braunfels, Schertz, Cibolo, Universal City, Live
Oak, Selma, Randolph AFB, Bulverde, Garden Ridge, Santa Clara,
Converse, Bracken and Solms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2950 9825 2954 9840 2978 9837 2971 9809
TIME...MOT...LOC 2051Z 201DEG 10KT 2958 9831

BRADY
Special weather statement, May 17, 3:59 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
359 PM CDT Mon May 17 2021

TXZ209-222>225-172200-
Karnes TX-Lavaca TX-De Witt TX-Fayette TX-Gonzales TX-
359 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DEWITT...NORTHEASTERN
KARNES...GONZALES...SOUTHERN FAYETTE AND LAVACA COUNTIES UNTIL 500 PM
CDT...

At 359 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Smiley to near Weimar.
Movement was south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Gonzales, Yoakum, Schulenburg, Hallettsville, Shiner, Flatonia,
Moulton, Nixon, Waelder, Smiley, Sublime, Cheapside, Hochheim,
Palmeto State Park, Gillett, Ezzell, Speaks, Westhoff, Komensky and
Swiss Alp.

LAT...LON 2923 9670 2910 9782 2917 9780 2922 9773
      2927 9778 2957 9769 2963 9765 2984 9668
      2963 9687 2961 9684 2958 9683 2958 9679
      2934 9656
TIME...MOT...LOC 2059Z 014DEG 15KT 2943 9769 2969 9673

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:21 AM CDTRiver Flood WarningEWXFrio19 hr
May 17, 11:36 AM CDTSpecial Weather StatementEWXBurnet54 min
May 17, 11:58 AM CDTSpecial Weather StatementEWXBurnet47 min
May 17, 12:05 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano55 min
May 17, 1:00 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Travis, Williamson60 min
May 17, 1:53 PM CDTSpecial Weather StatementEWXBastrop, Hays, Travis, Williamson52 min
May 17, 2:34 PM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 19 more55 hr
May 17, 2:37 PM CDTSpecial Weather StatementEWXComal38 min
May 17, 3:16 PM CDTSpecial Weather StatementEWXFayette, Gonzales44 min
May 17, 3:25 PM CDTAreal Flood AdvisoryEWXFayette3 hr
May 17, 3:51 PM CDTSpecial Weather StatementEWXComal39 min
May 17, 3:59 PM CDTSpecial Weather StatementEWXGonzales, Lavaca61 min
May 17, 5:05 PM CDTSpecial Weather StatementEWXLavaca40 min
May 17, 6:08 PM CDTSpecial Weather StatementEWXVal Verde52 min
May 17, 6:11 PM CDTSpecial Weather StatementEWXDimmit49 min
May 17, 6:46 PM CDTSpecial Weather StatementEWXDimmit44 min
May 17, 6:48 PM CDTSevere Thunderstorm WarningEWXVal Verde41 min
May 17, 6:50 PM CDTSevere Thunderstorm WarningEWXDimmit25 min

Nearby

Areal Flood Advisories in Texas, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.